Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 81, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 22, 1998, 10:32 PM CDT for Christian County, Moultrie County, Shelby County, Illinois. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 22, 1998, 10:32 PM CDT (03:32 UTC)
- Expired
- May 22, 1998, 11:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Christian County, IL, Moultrie County, IL, Shelby County, IL
The radar
The Lincoln radar (KILX), 79 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 10:49 PM CDT | Thunderstorm Wind | Sullivan, IL | Thunderstorm winds bent over a ham radio tower one mile south of Sullivan. No injuries were reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -616 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 430 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 230332 RRA SVRSPI ILC021-139-173-230415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 1032 PM CDT FRI MAY 22 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR CHRISTIAN COUNTY IN CENTRAL ILLINOIS MOULTRIE COUNTY IN EAST CENTRAL ILLINOIS SHELBY COUNTY IN CENTRAL ILLINOIS * UNTIL 1115 PM CDT * AT 1028 PM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM KINCAID TO SHELBYVILLE...MOVING EAST AT 35 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... TAYLORVILLE ASSUMPTION SHELBYVILLE SULLIVAN LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. UTHLAUT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:34 PM CDT, 7 hours 58 minutes earlier.
Area forecast discussion, May 22, 2:34 PM CDT, 7 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CDT FRI MAY 22 1998 18Z SFC CHART SHOWED THE MAIN LOW OVER CNTRL KS WITH A DVLPING LOW JUST EAST OF MCI. THE FRONT EXTENDS FROM THIS LOW INTO EXTREME SRN IL WITH AN ADDITIONAL TROF EXTENDING INTO WCNTRL IL AND THEN NE. THIS FRONT IN WRN MO HAS ADVECTED NORTHWARD IN HTE LAST 6HRS. DEWPOINTS IN THE 70S ARE POOLING JUST SOUTH OF THE FRONT WITH DEWPOINTS GREATER THAN 14C BEING ADVECTED INTO NRN MO AND WCNTRL IL. STRONG LLJ NOSING INTO NRN MO AS WELL AS 60KT 500MB JET MAX. AIRMASS SOUTH OF FRONT IS VERY UNSTABLE WITH CAPES ABOVE 4000 J/KG AND LIS OVER -10. HOWEVER BEST SHEAR AND HELICITY WILL BE ALONG AND JUST TO NORTH OF FRONT. BEST MOISTURE CONVERGENCE WILL BE ALONG AND JUST NORTH OF FRONT AS WELL. AIRMASS SOUTH OF FRONT HAS SEEN THE MOST SUN AND THOUGH CAPPED...HAS THE LOWEST CAP ACRS THE MIDWEST. ADAP ALSO SHOWS CONVERGENCE ALONG TROF EXTENDING INTO NCNTRL IL. MODELS APPEAR TOO SLOW WITH NGM POSITIONING OF FRONT BETTER AT 18 AND 00Z THAN ETA. NGM HOWEVER OVERDOING VVEL ALONG FRONT. STORMS WILL DEVELOP THIS EVENING ON NOSE OF LLJ IN NRN MO TO SRN IA. STORMS LIKELY WILL BE SEVERE AND MOVE EAST INTO WCNTRL IL TONIGHT. STORMS SHOULD DEVELOP INTO MCS AND FOLLOW 850-300MB THICKNESS...KEEPING THE COMPLEX MOVING EAST. ANOTHER ONE WILL PROBABLY DEVELOP OVERNIGHT AND FOLLOW THE SAME PATTERN MOVING INTO CNTRL IL DURING THE MORNING HOURS. STORMS AGAIN LIKELY TOMORROW AFTER MCS MOVES THROUGH. AIRMASS MAY RECOVER WELL AND IF DOES...CAPES IN WCNTRL OVER 2500 WITH HELICITY OVER 250 AND 0-6KM SHEAR OVER 25 M/S. AGREE WITH POSITION OF MDT RISK AREA FOR SWODY2. WITH CONTINUED CLOUDS TONIGHT AND TOMORROW...GUIDANCE TEMPS LOOK REASONABLE. FIRST PERIOD INPUT TO FOLLOW SHORTLY. PIA 57/70 78 SPI 59/74 78 DEC 58/73 78 CMI 57/71 78 LWV 60/75 78 AUTEN
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 9:56 PM CDT | Tornado Warning | ILX | Christian | 34 min |
| May 22, 11:27 PM CDT | Severe Thunderstorm Warning | ILX | Cumberland | 33 min |
| May 23, 12:03 AM CDT | Severe Thunderstorm Warning | ILX | Crawford | 42 min |
| May 23, 2:35 AM CDT | Severe Thunderstorm Warning | ILX | Macon, Piatt | 40 min |
| May 23, 3:04 AM CDT | Severe Thunderstorm Warning | ILX | Champaign | 41 min |
| May 23, 4:34 AM CDT | Severe Thunderstorm Warning | ILX | Piatt | 41 min |
| May 23, 5:19 AM CDT | Severe Thunderstorm Warning | ILX | Douglas | 41 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.